Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS Tucson, AZ

August 24, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2010, 3:10 PM MST for Pima County, Arizona. It was in force for 2 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2010, 3:10 PM MST (22:10 UTC)
Expired
Aug 24, 2010, 5:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:15 PM MSTFLASH FLOOD2 Ne Tucson, AZCAR STUCK IN RISING WATER AY TUCSON BLVD. AT ELM STREET
Aug 24, 3:22 PM MSTFLASH FLOOD4 Ene Tucson, AZ2 FOOT RISE ON ALAMO WASH AT GLENN AVE IN 30 MINUTES. INDICATED BY PIMA COUNTY ALERT GAGE. WASH STILL RISING.
Aug 24, 3:51 PM MSTHEAVY RAIN 03 Ese Ryan Field, AZNEAR ZERO VISIBILITY IN TORRENTIAL RAIN
Aug 24, 3:56 PM MSTFLASH FLOOD5 S Tucson, AZFLASH FLOOD DETENTION BASIN FULL IN SOUTHWEST TUCSON
Aug 24, 4:00 PM MSTFLASH FLOOD1 N Tucson, AZSEVERAL STREETS FLOODED NORTH OF THE UNIVERSITY OF ARIZONA.
Aug 24, 4:06 PM MSTFLASH FLOOD4 E Ryan Field, AZWASHES OVERFLOWING INTO RESIDENTIAL YARDS
Aug 24, 4:06 PM MSTHEAVY RAIN 1.023 Se Ryan Field, AZFELL IN 20 MINUTES. PIMA COUNTY ALERT GAGE NEAR WADE AND VALENCIA RDS.
Aug 24, 4:29 PM MSTHEAVY RAIN 0.86Tucson International Ai, AZFELL IN AN HOUR AND 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WGUS55 KTWC 242210
FFWTWC
AZC019-250015-
/O.NEW.KTWC.FF.W.0048.100824T2210Z-100825T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST TUE AUG 24 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 515 PM MST

* AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE TUCSON METRO AREA.     
  RADAR ESTIMATES INDICATE THAT 1.00 INCHES OF RAINFALL HAS OCCURRED 
  OVER THE PAST 30 MIN OVER CENTRAL TUCSON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  FALLS...SAGUARO NATIONAL PARK WEST...SABINO CANYON...CATALINA
  FOOTHILLS AND PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3243 11136 3234 11057 3195 11056 3210 11137

$$

CS
1 follow-up statement
030 
WGUS75 KTWC 242248
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST TUE AUG 24 2010

AZC019-250015-
/O.CON.KTWC.FF.W.0048.000000T0000Z-100825T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
348 PM MST TUE AUG 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

STRONG THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL OVER THE TUCSON 
METRO AREA. THE HEAVIEST RAINFALL HAS OCCURRED OVER CENTRAL TUCSON 
WERE SEVERAL WASHES INCLUDING THE ALAMO WASH WERE FLOODING. ANOTHER 
AREA OF HEAVY RAINFALL HAS FALLEN NEAR TUCSON AIRPORT WITH 
SIGNIFICANT FLOWS IN THE RODEO AND FRANCO WASHES. ANOTHER AREA OF 
VERY HEAVY RAINFALL HAS OCCURRED ALONG SANDARIO ROAD SOUTH OF 
SAGUARO NATIONAL PARK WEST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3243 11136 3234 11057 3195 11056 3210 11137

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:10 PM MST, 1 hour earlier.

Area forecast discussion, Aug 24, 2:10 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 24 2010

.SYNOPSIS...AMPLE MOISTURE AND A FAVORABLE FLOW WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS EVENING. A
GRADUAL DECREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
INTO FRIDAY...FOLLOWED BY ANOTHER UPSWING IN THUNDERSTORM ACTIVITY
BY EARLY NEXT WEEK. ABOVE NORMAL HIGH TEMPERATURES WILL CONTINUE
THIS WEEK.

&&

.DISCUSSION...A BACKDOOR COLD FRONT MANAGED TO PUSH FATHER WEST
THAN PREVIOUSLY EXPECTED. THIS HAD RESULTED IN SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE LOWER DESERTS FROM PINAL AND
EASTERN PIMA WEST TO LA PAZ AND YUMA COUNTIES. BASED ON THIS...THE
MAIN AREAS OF CONCERN FOR STRONG THUNDERSTORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL WILL BE ACROSS THE LOWER DESERTS OF
SOUTHERN ARIZONA THROUGH AT LEAST 7 PM MST. SHOWERS AND
THUNDERSTORMS ALONG THE EASTERN MOGOLLON RIM AND WHITES MOUNTAINS
WERE MORE ORGANIZED ACROSS GILA COUNTY THIS AFTERNOON...WHICH WOULD
FAVOR IMPACTING THE CENTRAL DESERTS/GREATER PHOENIX AREA/LATE THIS
AFTERNOON AND EARLY THIS EVENING. STORMS DEVELOPING ACROSS OUR
EASTERN CWA WILL REMAIN ISOLATED IN NATURE THIS AFTERNOON. THE ONLY
CONCERN WILL BE ACROSS MAINLY COCHISE COUNTY WHERE A DISTURBANCE
PASSING THROUGH THIS EVENING COULD TRIGGER MORE STORMS THERE. IF
THIS HAPPENS...MIGHT SEE SOME SHOWERS AND THUNDERSTORMS MOVE INTO
EASTERN PIMA AND PINAL COUNTIES LATE IN THE EVENING.

OTHERWISE...SOMEWHAT LESS THUNDERSTORM ACTIVITY...EXCEPT FOR THE
WESTERN DESERTS...WAS EXPECTED WEDNESDAY AND THURSDAY.
THEREAFTER...AN INCREASE IN SHOWERS AND THUNDERSTORMS CAN BE
ANTICIPATED FRIDAY AND SATURDAY AS A TROUGH OF LOW PRESSURE
INTERACTS WITH MOISTURE OVER THE AREA. GFS MODEL WAS RATHER
CONSISTENT IN ADVECTING DRIER AIR INTO MUCH OF ARIZONA SUNDAY INTO
EARLY NEXT WEEK. THIS SHOULD RESULT IN A SIGNIFICANT DECREASE IN
THUNDERSTORM ACTIVITY SUNDAY INTO WEDNESDAY OF NEXT WEEK. ABOVE
NORMAL HIGH TEMPERATURES CAN BE EXPECTED THROUGH FRIDAY...THEN
DAYTIME READINGS WILL TREND CLOSER TO NORMAL OR A FEW DEGS BELOW
NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS
TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH ELY/SELY SURFACE WINDS AT 10-15
KTS AND SOME GUSTS TO AROUND 20 KTS. WITH THE STRONGER STORMS...MVFR
CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO NEAR 50 KTS. AFT 03Z
WEDNESDAY...THE SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A SLIGHT
CHANCE OF -TSRA/SHRA WILL PERSIST INTO WEDNESDAY MORNING.
DIMINISHING CLOUDINESS IS EXPECTED AFT 06Z WEDNESDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 1:20 PM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST TUE AUG 24 2010

AZZ019-029>035-250600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
120 PM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE REMAINED AN INCREASED RISK OF STRONG THUNDERSTORMS WITH GUSTY
WINDS IN EXCESS OF 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL AND
SMALL HAIL.

THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED FARTHER WEST THAN
PREVIOUSLY EXPECTED...WITH MOST OF THE ACTIVITY LOCATED ACROSS
SOUTHEAST PINAL AND PIMA INTO WESTERN SANTA CRUZ COUNTIES AS OF 1
PM MST. BASED ON THE CURRENT LOCATION OF THE SHOWERS AND
THUNDERSTORMS AND THE FACT THAT THE STEERING FLOW ALOFT REMAINED
LIGHT...THUNDERSTORMS SHOULD BE FAVORED ACROSS THE LOWER DESERTS OF
PIMA AND PINAL COUNTIES THE REMAINDER OF THIS AFTERNOON AND EARLY
THIS EVENING.

THUNDERSTORMS DEVELOPING ACROSS GREENLEE...GRAHAM...AND COCHISE
COUNTIES SHOULD REMAIN MORE ISOLATED IN NATURE FOR MUCH OF THIS
AFTERNOON. THUNDERSTORMS MAY INCREASE IN COVERAGE THIS EVENING
ACROSS MAINLY COCHISE COUNTY AS A WEAK DISTURBANCE OVER MEXICO
PASSES BY THE REGION.

STORM MOVEMENT THIS AFTERNOON AND EVENING WILL BE TOWARD THE WEST
AT LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS.
THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM
DEVELOPMENT DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 24, 2:38 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     3 ESE CACTUS FOREST     32.97N 111.28W
08/24/2010                   PINAL              AZ   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&

KDROZD
Local storm report, Aug 24, 3:08 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             TUCSON                  32.24N 110.94W
08/24/2010  M0.50 INCH       PIMA               AZ   NWS EMPLOYEE

            OBSERVED AT NWS OFFICE.

&&

PYTLAK
Local storm report, Aug 24, 3:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
309 PM MST TUE AUG 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     6 NNE TUCSON            32.31N 110.92W
08/24/2010                   PIMA               AZ   TRAINED SPOTTER

            STREET SIGNS BLOWN DOWN.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:04 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 24, 2:21 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 24, 2:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 24, 2:57 PM MSTSevere Thunderstorm WarningTWCPinal33 min
Aug 24, 3:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Aug 24, 3:32 PM MSTSevere Thunderstorm WarningTWCPima58 min
Aug 24, 3:42 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 24, 4:00 PM MSTFlash Flood WarningTWCPinal2 hr
Aug 24, 4:52 PM MSTSevere Thunderstorm WarningTWCGraham41 min
Aug 24, 4:55 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz38 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.